Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

March 17, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 17, 2021, 2:54 AM CDT for Cowley County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 2:54 AM CDT (07:54 UTC)
Expired
Mar 17, 2021, 3:45 AM CDT
In force
51 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS83 KICT 170754
SPSICT

Special Weather Statement
National Weather Service Wichita KS
254 AM CDT Wed Mar 17 2021
 
KSZ093-094-098-170845-
Cowley KS-Chautauqua KS-Elk KS-
254 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 345 AM CDT.

* At 251 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hardy, or 13 miles east of
  Arkansas City...moving northeast at 40 mph.

wind gusts 35 to 45 mph will be possible with this storm.

* Locations impacted include...
  Cedar Vale, Dexter, Chautauqua, Elgin and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Kansas.

LAT...LON 3710 9697 3739 9650 3700 9613 3700 9688
TIME...MOT...LOC 0753Z 237DEG 36KT 3706 9679 

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 17, 12:25 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 17, 12:25 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 AM CDT Wed Mar 17 2021

.SHORT TERM...(This evening through Friday night)
Issued at 313 PM CDT Tue Mar 16 2021

Main concern and challenge is the severe magnitude late tonight
into midday Wednesday across south central/southeast Kansas.
Upper low over Arizona early this afternoon will move steadily
eastward this evening, before emerging over the southern high
Plains late tonight. Strong elevated low level moisture transport
will occur along/north of a increasingly baroclinic warm frontal
zone near the Oklahoma/Kansas border overnight. While the usual
differences are shown among the short guidance with regard to
moisture quality, even a general compromise would yield elevated
cape values around 1500 j/kg across far southern Kansas late
tonight in the presence of 45 to 60 kts of cloud bearing shear.
If the NAM/RAP are closer in not only showing better moisture and
instability but also bowing the surface further north to the
Kansas/Oklahoma border Wednesday morning, then an increased threat
for damaging winds and even a tornado will exist. So again, there
appears to be a risk for mainly elevated severe with large hail
in the 06z-12z time frame across south central Kansas and the
Flint Hills and then across southeast Kansas in the 12z-18/19z
time frame on Wednesday. A signal for locally heavy rainfall will
also exist across southern Kansas early Wednesday morning.
Otherwise, while a few strong storms will also be possible across
parts of central Kansas late tonight, locations north of highway
50 look to receive an extended period of mainly rain within the
deformation zone around the north side of the upper low as it
moves eastward across the area into Wednesday evening. A mixed
phase or transition to snow is possible in central Kansas
Wednesday night, before the precip ends early Thursday morning.
Little more than a trace of snow accum is expected at this time.
North winds on the back side of the deep tropospheric cyclone look
to reach criteria so will issue a Wind Advisory with this
forecast package along/west of I-135. Drier weather for Thursday,
though temperatures remaining rather cool, then slightly milder
for Friday.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 313 PM CDT Tue Mar 16 2021

Upper ridge early Saturday will shift east of the area by Sunday
with a moderating/slight warming trend thru the weekend. The
medium range models are still trying to resolve shortwaves within
the developing split upper flow regime through early next week. An
upper trof looks to move into the central Plains by Monday which
should result in modest chances for showers and perhaps some
thunder. Then a stronger upper jet and trof looks to dive south
along the West coast with a closed low forming over Arizona by
Tuesday night. Overall, temperatures should trend close to late
March climo thru the period.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1223 AM CDT Wed Mar 17 2021

Expect flight conditions to deteriorate over the next few hours
with IFR expected in a few hours as colder air spreads south and
rain becomes more widespread. Thunderstorms most likely at KHUT
KICT and KCNU with mainly showers at KSLN, KRSL and KGBD. Winds
are expected to increase with lighter precipitation likely
lingering throughout the day. -Howerton

&&

.FIRE WEATHER...
Issued at 313 PM CDT Tue Mar 16 2021

Fire weather concerns will remain low the next couple days due to
widespread precipitation and higher daytime humidity levels.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  51  36  52 /  90  80  70   0
Hutchinson      42  47  33  51 /  90  90  80   0
Newton          43  49  34  50 /  90  90  80   0
ElDorado        46  53  35  51 /  90  90  80  10
Winfield-KWLD   50  57  36  52 / 100  70  60   0
Russell         34  42  30  50 /  80  90  50   0
Great Bend      34  42  31  49 /  90  90  50   0
Salina          42  47  33  52 /  90  90  80   0
McPherson       42  47  32  51 /  90  90  80   0
Coffeyville     54  65  38  50 /  90  90  70  10
Chanute         49  59  37  48 /  90  90  70  20
Iola            48  57  37  47 /  90  90  80  20
Parsons-KPPF    52  64  38  48 /  90  90  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for
KSZ032-033-047>051-067-068-082-083-091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
FIRE WEATHER...KED
Hazardous weather outlook, Mar 16, 3:46 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Tue Mar 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are expected, mainly after midnight, across
south central and parts of southeast Kansas. The main threat will be
large hail up to half dollar size. A threat for damaging winds to 70
mph and a brief tornado cannot be ruled out for locations close to
the Oklahoma border toward dawn.

Locally heavy rainfall can also be expected with some of the more
intense storm cores across southern Kansas. This could lead to
minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will also be possible Wednesday morning until about
noon time, mainly across the southern Flint Hills and southeast
Kansas. The main threats will be quarter size hail and wind gusts to
60 mph. A risk for a tornado may exist for locations mainly
southeast of an Iola to Sedan line.

Some of the rain may mix with or change to wet snow Wednesday night
across central Kansas. Little if any snow accumulation is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, mainly across south
central Kansas and the southern Flint Hills.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 17, 1:06 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
106 AM CDT Wed Mar 17 2021

KSZ091-092-170630-
Harper KS-Sumner KS-
106 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 130 AM CDT.

* At 102 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Manchester, or 7 miles south of
  Anthony...moving northeast at 25 mph.

* Wind gusts up to 45 mph will be possible with this storm.

* Locations impacted include...
  Anthony, Harper, Bluff City, Danville and Freeport.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3705 9807 3710 9817 3736 9795 3708 9761
      3700 9779 3700 9804
TIME...MOT...LOC 0606Z 240DEG 23KT 3706 9798

BUTLER
Special weather statement, Mar 17, 1:22 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Wed Mar 17 2021

KSZ083-092-170645-
Sumner KS-Sedgwick KS-
122 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...

* Until 145 AM CDT.

* At 120 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  southwest of Viola to near Conway Springs...and moving north at 25
  mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Clearwater, Cheney, Conway Springs, Viola, Mayfield and Lake Afton.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3767 9779 3748 9732 3719 9758 3743 9779
TIME...MOT...LOC 0621Z 189DEG 22KT 3745 9774 3732 9763

BUTLER
Special weather statement, Mar 17, 1:38 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
138 AM CDT Wed Mar 17 2021

KSZ083-092-170715-
Sumner KS-Sedgwick KS-
138 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  South central Sedgwick County in south central Kansas...

* Until 215 AM CDT.

* At 135 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southeast of Conway Springs to Wellington...and moving northeast at
  30 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Wellington, Clearwater, Belle Plaine, Wellington Airport and
  Riverdale.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

LAT...LON 3754 9746 3744 9719 3720 9741 3735 9758
TIME...MOT...LOC 0638Z 211DEG 26KT 3734 9752 3728 9742

BUTLER
Local storm report, Mar 17, 2:00 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             10 NW WELLINGTON        37.37N 97.53W
03/17/2021  M0.75 INCH       SUMNER             KS   PUBLIC

            PEA TO DIME SIZE HAIL.

&&
Special weather statement, Mar 17, 2:11 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Wed Mar 17 2021

KSZ069-083-092-093-170745-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
211 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 245 AM CDT.

* At 210 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Mulvane...moving northeast at
  35 mph.

* Hail up to the size of dimes...and wind gusts up to 40 mph will be
  possible with this storm.

* Locations impacted include...
  Derby, Mulvane, Rose Hill, Douglass and Udall.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas. A Severe Thunderstorm Watch also remains in
effect until 800 AM CDT for south central Kansas.

LAT...LON 3736 9713 3747 9731 3752 9727 3763 9719
      3752 9697
TIME...MOT...LOC 0710Z 216DEG 32KT 3749 9722

BUTLER
Special weather statement, Mar 17, 2:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
254 AM CDT Wed Mar 17 2021

KSZ093-094-098-170845-
Cowley KS-Chautauqua KS-Elk KS-
254 AM CDT Wed Mar 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 345 AM CDT.

* At 251 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hardy, or 13 miles east of
  Arkansas City...moving northeast at 40 mph.

wind gusts 35 to 45 mph will be possible with this storm.

* Locations impacted include...
  Cedar Vale, Dexter, Chautauqua, Elgin and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Kansas.

LAT...LON 3710 9697 3739 9650 3700 9613 3700 9688
TIME...MOT...LOC 0753Z 237DEG 36KT 3706 9679

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:31 PM CDTRiver Flood WarningICTCowley, Sumner47 hr
Mar 16, 10:21 PM CDTSpecial Weather StatementICTKingman24 min
Mar 16, 10:56 PM CDTSpecial Weather StatementICTKingman34 min
Mar 16, 11:11 PM CDTSpecial Weather StatementICTHarper49 min
Mar 16, 11:22 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick53 min
Mar 16, 11:48 PM CDTSpecial Weather StatementICTSumner27 min
Mar 16, 11:58 PM CDTSpecial Weather StatementICTSedgwick32 min
Mar 17, 12:12 AM CDTSpecial Weather StatementICTSedgwick33 min
Mar 17, 12:16 AM CDTSpecial Weather StatementICTButler29 min
Mar 17, 12:17 AM CDTSpecial Weather StatementICTReno28 min
Mar 17, 12:19 AM CDTSpecial Weather StatementICTSedgwick26 min
Mar 17, 12:22 AM CDTSpecial Weather StatementICTHarper23 min
Mar 17, 12:44 AM CDTSpecial Weather StatementICTKingman31 min
Mar 17, 12:46 AM CDTSpecial Weather StatementICTMarion29 min
Mar 17, 1:02 AM CDTSpecial Weather StatementICTCowley28 min
Mar 17, 1:06 AM CDTSpecial Weather StatementICTHarper24 min
Mar 17, 1:22 AM CDTSpecial Weather StatementICTSumner23 min
Mar 17, 1:38 AM CDTSpecial Weather StatementICTSumner37 min
Mar 17, 2:11 AM CDTSpecial Weather StatementICTSedgwick34 min
Mar 17, 3:37 AM CDTSpecial Weather StatementICTChautauqua53 min
Mar 17, 4:27 AM CDTSpecial Weather StatementICTLabette, Montgomery63 min
Mar 17, 8:33 AM CDTRiver Flood WarningICTSumner27 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTCherokee, Labette4 days
Mar 17, 10:16 AM CDTRiver Flood WarningICTNeosho3 days
Mar 17, 10:16 AM CDTRiver Flood WarningICTAllen, Neosho58 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTAllen39 hr
Mar 17, 10:16 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Mar 17, 11:57 AM CDTRiver Flood WarningICTWilson20 hr
Mar 17, 12:01 PM CDTRiver Flood WarningICTMontgomery, Wilson4 hr
Mar 17, 2:42 PM CDTWinter Weather AdvisoryICTAllen, Butler, Chase, Greenwood, Harvey, Marion and 2 more12 hr
Mar 17, 3:28 PM CDTSpecial Weather StatementICTChautauqua32 min
Mar 17, 3:29 PM CDTSpecial Weather StatementICTWilson46 min
Mar 17, 4:21 PM CDTSpecial Weather StatementICTLabette24 min
Mar 17, 4:57 PM CDTSpecial Weather StatementICTButler, Chase, Sedgwick, Sumner48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.